INSULT to the human peripheral nervous system caused by exposure to organic compounds is well known. The epidemic occurrence of triorthocresyl phosphate (TOCP) neuropathy and acrylamide neuropathy are two examples.1,2 Further, the occurrence of peripheral neuropathy after inhalation of organic solvents has been reported. For example, accidental industrial exposure to n-hexane3 and methyl butyl ketone4 has resulted in neuropathy. In addition, deliberate "sniffing" of glue containing n-hexane and toluene has resulted in a predominantly motor neuropathy with severe neurogenic atrophy.5
We report the occurrence of severe peripheral neuropathy in seven men who repeatedly inhaled a commercially available lacquer thinner for the euphoric sensation, ie, "high," it produces. This inhalation is called "huffing."
Because of the general uniformity of clinical onset, progression, and physical findings, these cases are reported as a group. Aspects of individual cases of special neurologic interest will be reported later with the results